Lawyers and Settlements
Advertisement
Home Page >> News Articles >> Statins Warning Out

Statins Warning Out

. By
According to the [American Heart Association], "Statin drugs are very effective for lowering LDL ("bad") cholesterol levels and have few immediate short-term side effects. But others beg to differ.

Over the past year, the FDA found that Baycol, a statin which was taken off the market in August of 2001, increased the risk of contracting Rhabdomyolysis, a potentially fatal muscle-wasting disease. Although the FDA went on to say that it is 10 times more dangerous than other statins such as Lipitor, Zocor, and Pravachol, [Health Canada] has now issued a warning against all statins, saying that they can cause severe muscle damage in certain patients.

Health Canada requires the manufacturers of the statins Lipitor, Zocor, Pravachol, Mevacor, and Crestor to include an enhanced warning about the potential risks posed to patients in the safety-information packet included with the drugs.

It is estimated that 12 million Americans take cholesterol-lowering drugs, with statins the most commonly prescribed. Although no information is currently available from the U.S. regarding any of these 12 million users suffering side effects, a recent report from the Canadian adverse drug-reaction database indicates that statins were linked to a total of 1,739 adverse event reports filed between 1988 and 2003. Most of those reports, 1,024 to be exact, were considered to be severe.

What are Statins?
Various medications can lower blood cholesterol levels. They may be prescribed individually or in combination with other drugs. Some of the common types of cholesterol-lowering drugs include statins.

Statins lower the level of cholesterol in the blood by reducing the production of cholesterol by the liver. Statins block the enzyme in the liver that is responsible for making cholesterol. There is good cholesterol and it is necessary in the functioning of every cell in our body. But it also contributes to atherosclerosis, a hardening of the arteries, which can lead to angina (chest pain), stroke and heart attack.

Statins have been Linked to some very Dangerous Side Effects.
The most common side effects are headache, nausea, vomiting, constipation, diarrhea, headache, rash, weakness, and muscle pain.
The most serious side effects are liver failure and rhabdomyolysis, damage to the muscles. Rhabdomyolysis often begins as muscle pain and can progress to loss of muscle cells, kidney failure, and death. It occurs more often when statins are used in combination with other drugs that themselves cause rhabdomyolysis or with drugs that prevent the elimination of statins and raise the levels of statins in the blood.

Statins currently available in the U.S. and it's manufacturers include:
• Lipitor (atorvastatin) - Pfizer
• Zocor (simvastatin) - Merck
• Pravachol (pravastatin) - Bristol-Myers Squibb
• Lescol (fluvastatin) - Novartis
• Mevacor (lovastatin) - Merck
• Crestor (rosuvastatin) - AstraZeneca

The risks associated with statins can be increased for any of the following patients:
• patients who are pregnant or breast feeding
• patients who have thyroid problems
• patients who consume three or more alcoholic drinks per day
• patients who are taking other cholesterol-lowering medications such as fibrates or niacin
• patients who are taking other medications or natural health products
• patients with any past muscle problems after taking a statin
• patients with kidney or liver problems
• patients with diabetes
• patients who are undergoing surgery

If you experience unexplained joint or muscle pain while taking statins, bring it to the attention of your doctor immediately.

Resources

If you or a loved one has been injured by taking statin drugs and would like a free case evaluation, please fill out this [form].
Request Legal Help Now

READER COMMENTS

Posted by

on
I took pravastatin form about 2009 to about 2012. Around the second year of taking this drug I started to get tightness in my back. It then progressed to leg cramps. I had always been an active person playing sports and lifting weights and never had any problems with my muscles. I mentioned to the doctor the cramping and that I felt it was from the statin medication. He said it couldn't be from that and to continue with them. So I decided to stop taking them and the cramping stopped I told the doctor again and what happens when I stopped taking it but he insisted I keep taking it. I did and the cramping got worse and I now have muscle twitching, spasms, and cramping everyday even though I have stopped the medication. I have also lost hair on my body and my skin has become really dry. I have been to the emergency room a couple of times since 2012 and have been told I have rhabdomyolysis. I had to drop out of my college program because I could barely walk to class sometimes. I don't know what else to do I have been to doctors and a rheumatologist I was given different meds to help but it did not help me.

Posted by

on
I have taken Pravachol and Lipitor. I am experiencing some kind of liver disease (don't drink or do drugs). My blood shows liver disease but the doc says my liver looks amazing. I also tremendous muscle weakness and cannot get my legs to lift me if I stoop down to the floor for something. I also have NOTICED the signs of aging but couldn't understand why it was happening until reading through the statin articles. I was so disgusted with what was happening to me because I was absolutely beautiful (everyone told me) and now I look 20 years older from when I started the stains less than 5 years ago. My muscles ached all the time and I couldn't understand that part either. I was on the borderline of being diagnosed diabetic before they switched me to Lipitor but haven't been checked since.

Posted by

on
I HAVE BEEN TAKING PRAVAHOL 40MG FOR ABOUT THREE YEARS OR MORE AND STILL TAKING,HAVE EXPERIENCED MUSLE PAIN AND ALWAYS HAVING MSCLE SPASMS AND NOBODY SEEMS TO KNOW WHY,,BECAUSE I HAVE TO TAKE MUSCLE RELAXERS ,BUT IT STILL DOSENT HELP.

Posted by

on
Please take under consideration fact, that statins are risk of worsening and can precipitate cognitive impairment/dementia. The cases of dementia are rising rapidly since statin introductions. Drastic reduction in Coenzyme Q10 level is at the bottom of many patchology related to statin use.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.

*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com

Request Legal Help

First name:

Last name:

Email address:

Phone number(s):

Zip/Postal Code:

Defendant:
Describe your complaint:

Category:
By submitting this form I agree to the Terms of Service.
There is no cost to submit this form.
I would like to be interviewed by a journalist.
Receive our weekly newsletter with the latest lawsuit news and legal information.


Legal Services:

Advertisement
 
FAQ | TOS | Privacy | Disclaimer | About Us | Contact Us | Press | Advertise | Member Login | Site Map | View Mobile Website

American Bar Association - Proud Member   Better Business Bureau   CAALA   Best of the Web Approved   Public Justice


This work is licensed under a Creative Commons Attribution-NoDerivs 3.0 Unported License © 2001-2017 Online Legal Media. All rights reserved.


Visit other Online Legal Media Websites:

BigClassAction.comCALaborLawNews.com
OnlineLegalMarketing.comHealthEffectsOfAsbestos.com